An antipsychotic's side effects derail a patient's symptom management

An antipsychotic's side effects derail a patient's symptom management
An antipsychotic's side effects derail a patient's symptom management

Mr. P, aged 30 years, had a 10-year history of schizoaffective disorder. His symptoms included command-type auditory hallucinations, paranoid delusions that his family was trying to kill him, periods of insomnia lasting days at a time, and depression. Although he attended a community mental health medication clinic, Mr. P's difficulty with symptom management required several hospitalizations and failed drug trials (quetiapine; risperidone; and ziprasidone in combination with divalproex and bupropion).

About six months into treatment, Mr. P was finally stabilized on 20 mg of olanzapine at bedtime, 1,500 mg of divalproex, and 300 mg of bupropion. The decision to use olanzapine included a discussion of this medication's risks and benefits.

At his appointment, baseline complete blood count, metabolic profile, thyroid-stimulating hormone, and lipid panel were ordered. Mr. P had no other health problems and no personal or family history of diabetes.

Within two months, the patient was in complete remission on olanzapine. He switched from divalproex to lithium because of rising liver function test results. For the next five years, Mr. P experienced no increase in weight and no change in his lipid profile or his blood glucose level.

1. History

At his routine three-month medication clinic appointment, Mr. P reported that he had been in the hospital since his last visit. He stated he had not felt well for several days and had experienced extreme thirst, nausea, and vomiting. His wife took him to the emergency department where tests revealed a glucose level of 999 mg/dL, the highest level the lab was able to record. He was immediately admitted and treated for acute onset of hyperglycemia. He now was under the care of an endocrinologist and was on insulin and oral hypoglycemic agents. Mr. P was also still taking olanzapine.

2. Treatment

At discharge, the patient continued to have elevated glucose levels, but they were now between 300 and 400 mg/dl. He had no relapse of his psychosis during the hospitalization. Mr. P reported there had been no psychiatric consultation while in the hospital and no discussion over discontinuing olanzapine. Mr. P was instructed to follow up with his outpatient mental-health practitioner.

Various options were discussed during the patient's first clinic appointment after discharge. Olanzapine has a high level of efficacy but is one of the atypical antipsychotics with a greater cardiometabolic risk, which leads to weight gain, increased triglyceride levels, and increased insulin resistance. It was decided that Mr. P would switch to an antipsychotic with less risk.

A cross-taper method was used to slowly reduce olanzapine while introducing paliperidone. The patient was instructed to monitor his glucose closely. Discontinuing olanzapine may further reduce the patient's glucose level, and the hypoglycemic agents he was taking at the time could put him at risk for reactive hypoglycemia. Mr. P was told to contact his endocrinologist about the medication change. A follow-up phone call was made to alert the clinician.

The patient was seen every week for the next month and tolerated the switch to paliperidone well. As predicted, Mr. P's glucose level dropped. Mr. P had his insulin discontinued and did well. He soon also stopped the oral hypoglycemic medication and has maintained normal glucose levels. The patient continues to do well and has had no recurrence of psychosis.

At this time, Mr. P is stable on 12 mg palperidone, 600 mg lithium, and 300 mg bupropion. Current labs reveal a lithium level of 0.8 mEq/L, glucose 87 mg/dl, normal lipid profile, and normal liver function tests.

3. Discussion

Mr. P's case highlights several critical issues. The first is the recognition that atypical antipsychotics have an FDA warning about the increased risk for metabolic syndrome and diabetes. The FDA, along with the American Psychiatric Association and the American Diabetes Association, issued a statement establishing a protocol for monitoring patients taking these drugs. A recent study reports that despite the warnings and label changes, fewer than one third of patients starting atypical antipsychotics receive baseline glucose screening, and less than 15% receive lipid screening.

In a March 2010 newsletter, the American Academy of Family Physicians complained that the targets of the FDA communication were psychiatrists and "neuropsychiatric health care professionals" rather than primary-care practitioners. It remains that patients are still not getting proper screenings, and clinicians are not recognizing the connection between medications and such potentially lethal side effects as diabetes. Providing primary-care practitioners with information regarding these medications is crucial in improving quality of care.

The second issue is the lack of communication among practitioners when treating patients with psychiatric or other conditions that overlap medical specialties. Clinicians tend to focus on their specialized area of practice without regard to the patient as a whole. Consultations and communication among health-care practitioners are essential to improve patient outcomes. According to the National Institute of Mental Health (NIMH), it is common to find a wide variation of style in transferring hospitalized patients from one team to another, compromising continuity of care. The NIHM determined that face-to-face communication is the most effective approach, and efforts should be made to standardize this process and encourage medical schools to include this in their curriculum.

Finally, Mr. P's case draws attention to the comfort level and capacity of those treating people with mental illness. Despite extreme hyperglycemia, the patient was kept on olanzapine with instructions to follow up with his mental-health practitioner. Had Mr. P been given a psychiatric referral in the hospital or a phone consultation with his mental-health provider, he might have avoided prolonged glucose elevation and the introduction of hypoglycemic agents, thereby reducing his length of stay in the hospital. Additionally, a medication change could have been made in a controlled environment rather than in the outpatient setting.

Ms. Magyar is a supervisor in the outpatient medication clinic at The Centers in Ocala, Fla.

You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters